Montana, 2008

Hail in Montana, June 14, 2008

June 14, 2008 · NWS GGW · 5 events in 2 counties and zones

A strong upper level disturbance and cold front triggered isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong upper level disturbance and cold front triggered isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 14, 8:15 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 8:15 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
915 AM MDT SAT JUN 14 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
UPDATE...AN AREA OF CONVECTION ASSOCIATED WITH THE SHORTWAVE
TROUGH CROSSING OVER SOUTHERN ALBERTA IS EVIDENT ON RADAR OVER HILL
AND BLAINE COUNTIES. EXPECT THIS AREA TO HOLD AS IT PUSHES TO
THE EAST...THUS UPDATED TO INCREASE POPS AND PUT IN MENTION OF
THUNDER THIS MORNING ACROSS THE NORTH. OTHERWISE GOING FORECAST
LOOKS GOOD...WITH AFTERNOON INSTABILITY AND SHEAR PROFILES
CONTINUING TO INDICATE POTENTIAL FOR SEVERE. GILCHRIST

PREVIOUS DISCUSSION...STRONG SHORTWAVE CURRENTLY MOVE ACROSS
SOUTHERN ALBERTA IS PRODUCING SHOWERS AT THIS TIME. THE CURRENT
WNW FLOW ALOFT WILL BRING THE WAVE ALONG WITH A WEAK COLD FRONT
ACROSS NORTHEAST MONTANA THIS AFTERNOON. AN AREA OF SHOWERS AHEAD
OF THIS WAVE IS LOCATED ALONG THE CANADIAN BORDER NEAR OPHEIM AT
09Z. THESE SHOWERS WILL MOVE SOUTHEAST THROUGH THE SCOBEY AND
PLENTYWOOD AREAS THIS MORNING. WITH AIRMASS EXPECTED TO BECOME
UNSTABLE BY THIS AFTERNOON...THIS WAVE SHOULD HAVE NO PROBLEM
PRODUCING SHOWERS AND THUNDERSTORMS OVER MOST OF THE FORECAST AREA
TODAY. THE GFS IS DOING A BETTER JOB OF HANDLING THIS SYSTEM AT
THIS TIME AND ITS FORECASTED TRACK FITS THE CURRENT FLOW ALOFT
BETTER THAN THE NAM. WILL START WITH ISOLATED SHOWERS IN THE NE
THIS MORNING FOLLOWED BY SCATTERED THUNDERSTORMS THIS AFTERNOON.
WILL HAVE AN AREA OF ISOLATED THUNDERSTORMS THIS AFTERNOON TO THE
SOUTH OF THE SCATTERED THUNDERSTORMS AREA. THE FORECASTED CAPE
(500 J/KG) AND LIFTED INDEX (-3) IS SIMILAR TO YESTERDAYS VALUES
WHICH WAS ENOUGH TO PRODUCE A FEW SEVERE THUNDERSTORMS. WILL
MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON.
WEST WINDS WILL REACH LAKE WIND ADVISORY CRITERIA BY AFTERNOON
WITH GOOD MIXING EXPECTED. WILL ISSUE A LAKE WIND ADVISORY FOR
FORT PECK LAKE FROM 15Z TO 03Z.

THIS WAVE WILL EXIT NORTHEAST MONTANA BY MIDNIGHT TONIGHT. WILL
LINGER ISOLATED THUNDERSTORMS THROUGH THE EVENING. HIGH PRESSURE
AT THE SURFACE MOVES IN TO BRING LIGHTER WINDS FOR TONIGHT AND
SUNDAY. HOWEVER...ANOTHER SHORTWAVE ON NORTHWEST FLOW ALOFT COMES
THROUGH NORTHEAST MONTANA SUNDAY AFTERNOON. DAYTIME HEATING WILL
ONCE AGAIN MAKE THE AIRMASS UNSTABLE IN THE AFTERNOON ALTHOUGH IT
SHOULD NOT BE AS UNSTABLE AS IT WILL BE TODAY. WILL MENTION A
SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS FOR NOW.

SURFACE HIGH LINGERS OVER EASTERN MONTANA SUNDAY NIGHT AND MONDAY
WHILE UPPER RIDGE BUILDS INTO THE STATE. DRIER AIR WILL BE OVER
THE AREA ON MONDAY SO A DRY DAY SHOULD FINALLY TAKE PLACE. FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
AN UPPER LEVEL RIDGE WILL BE POSITIONED OVER THE NORTHERN HIGH
PLAINS TO BEGIN THE EXTENDED PERIOD WITH AN UPPER TROUGH OVER THE
NORTHEAST PACIFIC...AN UPPER TROUGH OVER EASTERN CANADA...AND AN
UPPER RIDGE OVER GREENLAND COMBINING WITH THE EASTERN CANADA
TROUGH TO FORM A REX BLOCK. 00Z CANADIAN/ECMWF/GFS AND NCEP
ENSEMBLES AGREE FAIRLY WELL WITH THIS SOLUTION. WITH THE BLOCKING
FEATURE TO THE EAST THE OVERALL LONGWAVE PATTERN WILL BE SLOW TO
CHANGE THROUGH THE EXTENDED PERIOD. 00Z CANADIAN/ECMWF/GFS DIFFER
SLIGHTLY AS TO HOW FAR EAST THE RIDGE AXIS MOVES. CANADIAN KEEPS
THE RIDGE AXIS OVER EASTERN MONTANA...WHILE THE ECMWF HOLDS THE
RIDGE AXIS OVER THE DAKOTAS...AND THE GFS PUSHES IT INTO THE UPPER
MIDWEST.

THE NET RESULT FOR THE CWA WILL BE A TREND TOWARD SOUTHWEST FLOW
ALOFT DURING THE EXTENDED PERIOD. THIS WILL BRING AN INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS...ALTHOUGH COVERAGE OF SHOWERS
AND THUNDERSTORMS WILL BE DEPENDENT ON WHICH MODEL SOLUTION
PREVAILS. AT THIS TIME KEPT POPS NEAR TO SLIGHTLY BELOW
CLIMATOLOGY GIVEN DETAIL DIFFERENCE IN MODELS. OVERALL
TEMPERATURES THROUGH THE PERIOD WILL AVERAGE NEAR SEASONAL
AVERAGES. AJZ

&&

.AVIATION...
SCATTERED MID LEVEL CLOUDS WILL TRAVERSE THE TAF SITES THROUGH
THIS MORNING WITH GENERALLY A LIGHT AND VARIABLE WIND. SCATTERED
SHOWERS AND THUNDERSTORMS WILL QUICKLY DEVELOP BY MIDDAY. ANY
SHOWERS HAVE THE POTENTIAL TO PRODUCE BRIEF MVFR OR IFR CONDITIONS
ALONG WITH SMALL HAIL AND A GUSTY WIND. THE PREVAILING WIND WILL
BE OUT OF THE NORTHWEST AT 15 TO 25KT. SHOWERS AND THUNDERSTORMS
WILL DIMINISH IN THE EVENING FOLLOWED BY A CLEARING SKY. THE WIND
WILL DIMINISH TO LESS THAN 10KT. AJZ/MCZ

&&

.HYDROLOGY...
RECENT HEAVY RAINS IS BRINGING RISING WATERS ON SOME AREA RIVERS.
THERE IS A POSSIBILITY OF MINOR FLOODING ON THE MILK RIVER IN
VALLEY COUNTY THE NEXT FEW DAYS WHERE A FLOOD WATCH IS IN EFFECT.
MOST AREA ON THE MILK ARE EXPECTED TO REMAIN BELOW FLOOD
STAGE...HOWEVER THE MILK RIVER NEAR GLASGOW IS FORECAST TO RISE
JUST ABOVE FLOOD STAGE BY SUNDAY EVENING.

ALSO...PEOPLES CREEK SOUTHWEST OF DODSON IN WESTERN PHILLIPS
COUNTY AND THE MUSSELSHELL RIVER NEAR MOSBY ON THE
PETROLEUM/GARFIELD COUNTY LINE ARE WITHIN 2 FEET OF FLOOD STAGE AT
09Z. IF EITHER OF THESE STREAMS REACH FLOOD STAGE...A SMALL STREAM
FLOOD ADVISORY WILL BE NEEDED. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH TUESDAY AFTERNOON
FOR CENTRAL AND SOUTHERN VALLEY.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 14, 9:49 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1049 AM MDT SAT JUN 14 2008

MTZ017-022-023-150300-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
1049 AM MDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LAKE WIND ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
THIS EVENING FOR FORT PECK LAKE. LOOK FOR WEST WINDS 15 TO 25 MPH
DEVELOPING BY LATE MORNING AND CONTINUING UNTIL SUNSET THIS
EVENING.

ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-018>020-024>027-059-061-062-150300-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
1049 AM MDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 141 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Daniels

When
June 14, 11:25 AM MST
Where
Daniels County, 6.16 mi NNE of Whitetail
Measured
0.75 in hail
Reported by
Public
Coordinates
48.980, -105.110

Hail, Sheridan

When
June 14, 11:25 AM MST
Where
Sheridan County, 20 mi W of Reserve
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -104.888

The hail ranged from pea to quarter size and produced some crop damage.

Hail, Sheridan

When
June 14, 11:30 AM MST
Where
Sheridan County, 20 mi W of Reserve
Measured
0.88 in hail
Reported by
Public
Coordinates
48.600, -104.888

Hail, Sheridan

When
June 14, 11:48 AM MST
Where
Sheridan County, 0.83 mi NNW of Reserve
Measured
0.75 in hail
Reported by
Public
Coordinates
48.610, -104.460

Hail, Sheridan

When
June 14, 12:06 PM MST
Where
Sheridan County, 0.83 mi NNW of Reserve
Measured
1 in hail
Reported by
Public
Coordinates
48.610, -104.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98940, 98941, 100459, 100460, 98943.